Oregon, 2012

Wildfire in Oregon, September 1 to 26, 2012

September 1 to 26, 2012 · NWS PDT · 1 event in 1 county or zone

Lightning started the Cache Creek Wildfire on August 20 in far northeast Oregon in the Hells Canyon Recreation area, Cache Creek area. It burned 73,697 acres of grass and timber and a few structures before containment September 26.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Lightning started the Cache Creek Wildfire on August 20 in far northeast Oregon in the Hells Canyon Recreation area, Cache Creek area. It burned 73,697 acres of grass and timber and a few structures before containment September 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 31, 9:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 31, 9:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1030 PM PDT FRI AUG 31 2012

.UPDATE...AREA OF CIRRUS CLOUDS FROM CONVECTION IN NEVADA CONTINUE
TO MAKE THEIR WAY NORTH ACROSS EASTERN OREGON THIS EVENING.  THESE
CLOUDS WILL CLIP THE NORTHEAST CORNER OVERNIGHT AS TROUGH OF LOW
PRESSURE IN SOUTHERN CANADA PUSHES A WEAK FRONT ACROSS THE REGION.
HAVE MADE A FEW CHANGES TO CLOUD COVER OVERNIGHT...OTHERWISE
FORECAST TRENDING WELL.  93

&&

.PREV DISCUSSION... /ISSUED 242 PM PDT FRI AUG 31 2012/

SHORT TERM...TONIGHT THROUGH MONDAY...AN UPPER TROUGH ROTATING
THROUGH BRITISH COLUMBIA WILL SWING IT'S AXIS INTO THE PACIFIC
NORTHWEST TONIGHT. THIS TROUGH AXIS WILL THEN SWING ACROSS THE
INTERIOR NORTHWEST SATURDAY. INITIALLY, THE FLOW WILL BE SOUTHWEST
AHEAD OF THIS AXIS. THIS FLOW WILL CONTINUE TO BRING SMOKE FROM
CALIFORNIA ACROSS MUCH OF THE AREA TONIGHT. MOST OF THIS SMOKE WILL
BE ALOFT, BUT SOME OF IT WILL SETTLE INTO THE VALLEYS OF CENTRAL
OREGON. ALSO, SMOKE FROM A FIRE EAST OF SENECA WILL CONTINUE TO
AFFECT PORTIONS OF SOUTHEAST GRANT COUNTY. AS THE TROUGH AXIS MOVES
ONSHORE TONIGHT IT WILL ALSO CAUSE THE HIGH BASED CUMULUS CLOUDS NOW
DEVELOPING OVER CENTRAL OREGON TO PERSIST PAST SUNSET. THESE CLOUDS
COULD BUILD INTO HIGH BASED MODERATE CUMULUS AS THEY DRIFT NORTHEAST
TOWARDS SOUTHEAST WASHINGTON OVERNIGHT. AT THIS TIME DO NOT EXPECT
ANY SHOWERS OR STORMS WITH THESE CLOUDS, BUT THEIR DEVELOPMENT WILL
HAVE TO BE MONITORED. AS THE UPPER TROUGH AXIS MOVES ACROSS THE AREA
SATURDAY THE FLOW WILL TURN WEST TO NORTHWEST. THIS SHIFT IN THE
FLOW WILL PUSH THE SMOKE ALOFT AWAY FROM OUR AREA, AND WILL ALSO DRY
OUT THE AIR MASS. THUS EXPECT FAIR AND DRY CONDITIONS WITH BRIGHTER
SKIES SATURDAY. THE WEST FLOW WILL CONTINUE THROUGH SATURDAY NIGHT.
CLEAR SKIES AND A DRY AIR MASS SHOULD ALLOW FOR GOOD OVERNIGHT
COOLING. SOME HIGH ELEVATION VALLEYS WILL SEE LOW TEMPS AT OR BELOW
FREEZING BY EARLY SUNDAY MORNING. ANOTHER DRY UPPER LEVEL SYSTEM
LOOKS TO SWING ACROSS THE REGION SUNDAY NIGHT AND MONDAY. 90

LONG TERM...MONDAY NIGHT THROUGH FRIDAY...EXTENDED MODELS ARE IN
GENERAL AGREEMENT WITH RESPECT TO A GENERAL RIDGE HANGING OUT OVER
THE AREA THROUGH THE PERIOD. BY THURSDAY...A CUTOFF LOW ALONG
42N/130W IS EXPECTED TO BEGIN UNDERCUTTING THE RIDGE. AT THIS
TIME...ATMOSPHERIC MOISTURE IS EXPECTED TO REMAIN BELOW THE
THRESHOLD FOR SHOWER ACTIVITY. AS A RESULT...THE WEATHER WILL
CONTINUE TO REMAIN DRY WITH DAYTIME HIGHS NEAR TO ABOVE NORMAL.
THERE IS ONE NOTEWORTHY DISCREPANCY. GFS SHOWS SOME MOISTURE TRYING
TO MAKE ITS WAY OVER OUR SOUTHWEST CWA BY THURSDAY EVENING AHEAD OF
AFOREMENTIONED UPPER LOW. HOWEVER...ECMWF AND THE CANADIAN MODELS DO
NOT SHOW THIS TREND IN MOISTURE. AS A RESULT...THE GFS WILL REMAIN
AN OUTLIER. THE UPPER LOW REMAINS QUASI-STATIONARY THROUGH FRIDAY
WITH LITTLE IMPACT ON THE FORECAST AREA. EARLE

AVIATION...06Z TAFS...VFR ALL SITES. WINDS 10-15 KTS OVERNIGHT
THROUGH MUCH OF DAY ON SATURDAY. SOME MID LEVEL AROUND 10K FEET AND
UPPER LEVEL CIRRUS WILL CONTINUE OVER THE EASTERN PARTS OF AREA
THROUGH ABOUT 15Z WITH MOSTLY CLEAR SKIES THROUGH SATURDAY. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  83  49  79  46 /   0   0   0   0
ALW  84  55  80  52 /   0  10   0   0
PSC  87  46  81  44 /   0   0   0   0
YKM  84  44  80  42 /   0   0   0   0
HRI  86  45  81  43 /   0   0   0   0
ELN  82  47  78  45 /   0   0   0   0
RDM  82  37  79  35 /   0  10   0   0
LGD  88  44  78  37 /   0  10   0   0
GCD  85  44  80  38 /   0  10   0   0
DLS  85  51  80  49 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

99/81/81
Hazardous weather outlook, Aug 31, 4:17 AM PST, 19 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
517 AM PDT FRI AUG 31 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
011215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
517 AM PDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY WESTERLY FLOW WILL PREVAIL OVER THE REGION TODAY WITH SUNNY
SKIES AND NEAR NORMAL TEMPERATURES. WINDS WILL BECOME BREEZY OVER
THE KITTITAS VALLEY...COLUMBIA RIVER GORGE...AND LOWER COLUMBIA
BASIN THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY CONDITIONS AND NEAR NORMAL TEMPERATURES WILL CONTINUE THROUGH
NEXT THURSDAY WITH DRY WESTERLY FLOW OVER EASTERN WASHINGTON AND
OREGON. WINDS WILL BECOME BREEZY OVER THE KITTITAS VALLEY AND
COLUMBIA RIVER GORGE SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wallowa County

When
September 1, 12:00 AM PST to September 26, 12:00 AM PST
Where
Wallowa County forecast zone
Reported by
Park/Forest Service
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412657.